Man vaping
https://www.flickr.com/photos/87735223@N02/

Vape lung is spreading with time. Now the CDC is warning people about using vaping products. In a media briefing, the public health agency urged people to stop vaping. The agency also said that the disease has affected 450 people and five of them have died. The CDC’s incident manager, Dana Meaney Delman, mentioned the situation in these words, “CDC and other partners are investigating the case and no exact cause has been found so far. We haven’t been successful in linking a specific e-cigarette substance to all the cases. E-cigarettes contain several additives and chemicals and most people don’t know what they contain. Based on the current evidence, we can say that chemical exposure is associated with these illnesses. However, we need more information and time to determine the specific substances involved in this outbreak.”

Earlier this week, there were some reports that Vitamin E acetate may be the culprit here. It is a by-product of the vitamin complex formed through the vaporization process. However, Delman said that the CDC is looking into the case keenly, but they can’t say anything with certainty. An important factor is that some cases involve nicotine products. However, most of them have been reported using THC and nicotine both. Therefore, a combination of different factors might be causing this condition.

The CDC has instructed people to stop vaping because the vape lung is spreading. The first death occurred in August in Indiana. However, other deaths have occurred in California, Illinois, Oregon, and Minnesota. There are four deaths, according to the Washington Post. However, the CDC has confirmed only three out of the four deaths. The number of cases has increased because hospitals are giving out better information.

Meanwhile, authorities have urged people to stop vaping and avoid using vape devices and e-cigarettes. No one knows which chemicals in these devices are causing the current epidemic.

Delman states, “While the investigation is going on, the CDC has advised people to stop using e-cigarettes. The reason is that currently, this is the only viable option to stop this disease from spreading. Everyone knows that e-cigarette use isn’t safe for pregnant women or young adults. People using e-cigarette products should check the symptoms. Some common symptoms include cough, chest pain, vomiting, nausea, and shortness of breath. Therefore, a person should seek medical attention if he is experiencing any of these symptoms. Moreover, people who use e-cigarette products shouldn’t buy them from the streets and shouldn’t add other substances in them.”

The CDC is currently working with the authorities to pinpoint the exact cause of the disease. They will also publish a report in The New England Journal Medicine about this disease and the cases identified. This would help doctors to diagnose the patient at an early stage. Daniel Fox from WakeMed Hospital in North Carolina gave the preliminary diagnosis of the disease as “lipoid pneumonia.”

Fox mentioned, “We have seen five cases of the disease. The common thing in each of the cases was that there was a young person with a pulmonary illness. The main symptoms of the patients were nausea, vomiting, fevers, and shortness of breath. The common thing in all these cases was that they were using vaped substances in e-cigarettes. Every one of the victims had abnormal chest x-rays. We evaluated all the patients and found non-infectious pneumonia, called lipoid pneumonia. It occurs when lipid-containing substances reach the lungs.”

This finding is consistent with the Vitamin E acetate hypothesis because it could enter the lungs and then stay there. However, none of the experts confirmed the connection.

Meanwhile, doctors are misdiagnosing some patients as having a viral infection or bronchitis. Therefore, you should always mention it to the doctor if you get yourself checked. For now, the people addicted to vaping should stop vaping, at least until the investigation reaches a conclusive result.